Alert archive / Texas / High Wind Warnings in 2023

High Wind Warning 6, NWS Lubbock, TX

March 31, 202318 counties in Texas

NWS Lubbock, TX issued this high wind warning at Mar 31, 2023, 3:07 AM CDT for 18 counties in Texas. It took effect at Mar 31, 2023, 9:00 AM CDT. It was in force for 10 hr. 13 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 31, 2023, 3:07 AM CDT (08:07 UTC)
In effect from
Mar 31, 2023, 9:00 AM CDT
Expired
Mar 31, 2023, 7:09 PM CDT
In force
10 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Motley County, TX, Parmer County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 53 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 10:21 AM CDTNON-TSTM WND GST 6110 Sw Paducah, TX
Mar 31, 10:32 AM CDTNON-TSTM WND GST 602 Wsw Turkey, TX
Mar 31, 10:36 AM CDTNON-TSTM WND GST 602 Nne Childress, TX
Mar 31, 11:50 AM CDTNON-TSTM WND GST 637 Ese Silverton, TXWEST TEXAS MESONET
Mar 31, 12:21 PM CDTNON-TSTM WND GST 582 Ne Friona, TXWEST TEXAS MESONET
Mar 31, 1:04 PM CDTNON-TSTM WND GST 583 N Hart, TXWEST TEXAS MESONET
Mar 31, 1:14 PM CDTNON-TSTM WND GST 582 Ene Tulia, TXWEST TEXAS MESONET
Mar 31, 1:30 PM CDTNON-TSTM WND GST 632 Ne Friona, TXWEST TEXAS MESONET
Mar 31, 2:07 PM CDTNON-TSTM WND GST 632 Ne Dimmitt, TXWEST TEXAS MESONET
Mar 31, 2:18 PM CDTNON-TSTM WND GST 61Caprock Canyon Sp, TXWEST TEXAS MESONET
Mar 31, 2:53 PM CDTNON-TSTM WND GST 596 Nne Lubbock, TX
Mar 31, 3:09 PM CDTNON-TSTM WND GST 592 Nne Floydada, TXWEST TEXAS MESONET
Mar 31, 4:40 PM CDTNON-TSTM WND GST 592 Wsw Turkey, TXWEST TEXAS MESONET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2023-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2023-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3537 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

842 
WWUS74 KLUB 310807
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
307 AM CDT Fri Mar 31 2023

TXZ021>038-312000-
/O.UPG.KLUB.HW.A.0006.230331T1500Z-230331T2300Z/
/O.NEW.KLUB.HW.W.0006.230331T1400Z-230401T0100Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Including the cities of Littlefield, Paducah, Dumont, Ralls,
Quitaque, Friona, Wolfforth, Whiteface, Amherst, Matador,
Muleshoe, Kirkland, Happy, Tulia, Roaring Springs, Farwell,
Turkey, Lockney, Guthrie, Plainview, Hart, Morton, Sundown,
Memphis, Childress, Silverton, Olton, Lubbock, Bovina, Dickens,
Dimmitt, Cee Vee, Crosbyton, Floydada, Hale Center, Slaton, Spur,
and Levelland
307 AM CDT Fri Mar 31 2023

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 8 PM CDT 
THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected.

* WHERE...The extreme southeastern Texas Panhandle, northern Rolling 
  Plains, and east-central South Plains.

* WHEN...From 9 AM this morning to 8 PM CDT this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

TXZ039>044-312000-
/O.NEW.KLUB.WI.Y.0016.230331T1400Z-230401T0100Z/
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
Including the cities of Post, Tahoka, Brownfield, Lake Alan
Henry, Old Glory, Meadow, Denver City, New Home, ODonnell,
Plains, Jayton, Aspermont, and Wellman
307 AM CDT Fri Mar 31 2023

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 8 PM CDT THIS 
EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected.

* WHERE...Garza, Kent, Lynn, Stonewall, Terry, and Yoakum Counties.

* WHEN...From 9 AM this morning to 8 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CWA
2 follow-up statements
393 
WWUS74 KLUB 311943
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
243 PM CDT Fri Mar 31 2023

TXZ021>038-010100-
/O.CON.KLUB.HW.W.0006.000000T0000Z-230401T0100Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Including the cities of Plainview, Lockney, Lubbock, Farwell,
Littlefield, Happy, Paducah, Spur, Amherst, Olton, Memphis, Hale
Center, Muleshoe, Cee Vee, Bovina, Friona, Dumont, Slaton,
Kirkland, Turkey, Roaring Springs, Dimmitt, Morton, Hart, Ralls,
Wolfforth, Childress, Quitaque, Guthrie, Crosbyton, Floydada,
Dickens, Matador, Tulia, Levelland, Sundown, Whiteface, and
Silverton
243 PM CDT Fri Mar 31 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...The extreme southern Texas Panhandle and northern sections 
  of the South Plains and Rolling Plains.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles. Some reduction in visibility due to blowing 
  dust can be expected, especially near open fields.

$$

TXZ039>044-010100-
/O.CON.KLUB.WI.Y.0016.000000T0000Z-230401T0100Z/
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
Including the cities of Lake Alan Henry, Old Glory, Jayton,
Denver City, Post, New Home, Brownfield, Aspermont, Wellman,
Meadow, Tahoka, Plains, and ODonnell
243 PM CDT Fri Mar 31 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...The southern South Plains and southern Rolling Plains

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result. Some reduction in visibility due to 
  blowing dust can be expected, especially near open fields.

$$

07
421 
WWUS74 KLUB 010009
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
709 PM CDT Fri Mar 31 2023

TXZ021>038-010115-
/O.CAN.KLUB.HW.W.0006.000000T0000Z-230401T0100Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Including the cities of Guthrie, Memphis, Hale Center, Crosbyton,
Slaton, Cee Vee, Matador, Levelland, Hart, Tulia, Dickens,
Dimmitt, Childress, Ralls, Muleshoe, Roaring Springs,
Littlefield, Quitaque, Happy, Wolfforth, Dumont, Silverton,
Bovina, Kirkland, Floydada, Whiteface, Plainview, Paducah,
Morton, Farwell, Amherst, Lockney, Turkey, Friona, Olton,
Lubbock, Sundown, and Spur
709 PM CDT Fri Mar 31 2023

...HIGH WIND WARNING IS CANCELLED...

$$

TXZ039>044-010115-
/O.CAN.KLUB.WI.Y.0016.000000T0000Z-230401T0100Z/
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
Including the cities of Tahoka, Plains, Wellman, Lake Alan Henry,
Brownfield, ODonnell, Jayton, Denver City, Post, Meadow, New
Home, Aspermont, and Old Glory
709 PM CDT Fri Mar 31 2023

...WIND ADVISORY IS CANCELLED...

Winds have diminished below advisory and warning level criteria.  

$$

19

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this high wind warning went out at Mar 31, 12:17 AM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Mar 31, 12:17 AM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1217 AM CDT Fri Mar 31 2023

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 305 PM CDT Thu Mar 30 2023

A dryline continues to make gradual progress eastward from eastern
New Mexico into the South Plains and southern Texas Panhandle this
afternoon. Cloud cover E-ESE of the dryline has held temperatures
back somewhat, but where clouds eventually clear, especially on the
Caprock, should see quick spikes into the upper 70s by late this
afternoon. Breezy WSW surface winds will ease after sunset but
remain relatively elevated overnight as a strong trough associated
with a potent upper low tracks east out of Wyoming into Nebraska
overnight. A High Wind Watch remains in effect for much of our area
beginning at 9am tomorrow morning until 6pm tomorrow evening. The
timing of the upper trough tomorrow morning with the onset of
diurnal mixing has a window from mid morning tomorrow through mid-
afternoon with the strongest winds gusting up to 60 MPH. Areas of
blowing dust may also restrict visibility at times. High
temperatures tomorrow will moderate back to around 70 on the
Caprock as cooler mid-level air associated with the strong system
to the north settles over the region. Please see the FWF
discussion below regarding Fire Weather concerns for tomorrow and
the remainder of the extended forecast.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 305 PM CDT Thu Mar 30 2023

The strong winds will diminish Friday night as the upper jet departs
as the closed low moves east into The Great Lakes area. Saturday the
forecast area heads into some brief zonal flow aloft with light
south winds returning at the surface and warm temperatures in the
70s. Warm air advection will continue into the weekend with a return
of southwesterly flow aloft. Sunday, a weak shortwave aloft will
pass over the forecast area with lee troughing developing through
the day. A weak dryline will be present along the I-27 corridor and
move eastward through the day. Thus, with weak lift aloft and meager
low level moisture (dewpoints in the lower 50s) across the far
eastern Rolling Plains, there is a potentially for a shower and/or
thunderstorm to develop. However, the potential remains low with the
best chances farther east. Behind the dryline, dry air will fill in
across the forecast area and combined with breezy winds will give
way to elevated to critical fire weather concerns. By Monday, the
next trough axis will dig into California. The dryline will keep to
our east with dry, warm, and breezy conditions keeping the critical
fire weather concerns persisting. Tuesday, the system aloft will
strengthen into a closed low but the timing is very slightly off
between models. Overall, a strong jet axis is progged to cross the
Texas Panhandle Tuesday with windy conditions for the forecast area
as strong lee cyclogenesis develops. Warm temperatures will persist
off the Caprock, but temperatures may be slightly cooler (lower 70s)
along the High Plains as the Pacific Front moves through the region.
Depending on the speed of the system early next week, Wednesday
could end up breezy with critical fire weather concerns continue.
The alternative would be the upper system moves through quicker and
weak surface ridging develops with light winds, which would
help to dampen the fire weather concerns.

&&

.AVIATION...
(06Z TAFS)
Issued at 1212 AM CDT Fri Mar 31 2023

All TAF sites will experience strong winds late morning into the
early evening. These winds will also bring blowing dust to the
region. While conditions are expected to remain VFR, there are
times where dust could lower VIS to MVFR. Winds will begin to
decrease around sunset, at which time VFR conditions will prevail
through the rest of the night.

&&

.FIRE WEATHER...
Issued at 305 PM CDT Thu Mar 30 2023

A Red Flag Warning remains in effect for tomorrow across our
entire area from 9AM through 10PM along with the High Wind Watch
also beginning at 9AM tomorrow, ending at 6 PM. Critical to
Extremely Critical fire weather concerns will be in place tomorrow
due to strong sustained surface westerlies between 30-35 MPH and
gusts up to 60 MPH, with single digit RH values.

Elevated to critical fire weather concerns are expected tomorrow,
through the weekend and into early next week due to very dry,
warm and breezy to windy conditions. ERCs are forecast to continue
rising towards the 80th to 90th percentile through next week.
Nearly widespread minimum relative humidity values in the upper
single digits through the extended with breezy to windy conditions
will give way to several days of critical fire weather
conditions. Tuesday, looks to be critical to potentially extremely
critical due to the windiest conditions with likely a wind
headline being needed.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 9 AM this morning to 10 PM CDT this
evening for TXZ021>044.

High Wind Watch from 10 AM CDT this morning through this
afternoon for TXZ021>038.

&&

SHORT TERM...55
LONG TERM....11
AVIATION...51
Hazardous weather outlook, Mar 30, 10:06 PM CDT, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1006 PM CDT Thu Mar 30 2023

TXZ021>044-010315-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1006 PM CDT Thu Mar 30 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Red Flag Warning has been issued for all of the South Plains,
Rolling Plains, and southern Texas Panhandle on Friday from 9 AM to
10 PM for critical fire weather conditions.

A High Wind Watch has been issued for the southern Texas Panhandle
and the South and Rolling Plains on Friday from 10 AM to 6 PM for
sustained winds of 30-40 mph and gusts up to 60 mph.

Elevated to critical fire weather conditions are likely Saturday
through Tuesday as conditions will remain extremely dry, winds
breezy, and as fuels continue to dry with low chances of
precipitation.

A few thunderstorms are possible Sunday morning and afternoon across
the far eastern Rolling Plains. The threat for severe weather
remains low.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 3:07 AM CDTWind AdvisoryLUBGarza, Kent, Lynn, Stonewall, Terry, Yoakum16 hr

Nearby

High Wind Warnings in Texas, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.